This past week I was on the other side of patient care as a patient’s family member. I arrived a few hours before she was taken to surgery for the repair of a spiral fracture to the femur. I remained at the bedside for the next 3 days to act as an advocate for the patient and keep an eye on things. There were a couple medication reconciliation issues. No surprise there, as most pharmacists realize this is an area fraught with errors. I saw the difference between healthcare workers who take the time to introduce themselves and explain why they were there versus those who just jump right in without a gentle word or explanation. What I found most interesting, and quite frankly the most entertaining, were the hallucinations that came with the hydromorphone. Of course, they were only entertaining because they were not hallucinations of a dark nature and I was at the bedside to oversee. They could have easily taken a different turn.
The patient was an elderly woman (>70 yrs old) with normal renal and liver function for her age and weighing 61kg. The patient was on an outpatient regimen of Tramadol 100mg 3 times a day so not opioid naive. The patient originally received the hydromorphone prior to surgery. Because I was not present for the first 20 hours after injury, and she was transferred from one hospital to another for surgery, I am not aware of the total dose of hydromorphone she received and over what time period. What I do know is she was given doses of 0.4mg x1 and 0.2mg x1 prior to my arrival the day of surgery. I sat there and watched the patient string an imaginary flower lei, use the bed sheet as her notepad, read a eulogy, and sit with someone on the bench that was “right there”. She told me later she knew something was off and could hear us laughing (we tried to laugh quietly!), but couldn’t stop the behaviors. She said it was very frustrating. Needless to say, the hydromorphone was discontinued. The following day a provider from the surgical team came in for a follow up visit and just before walking out of the room he said, “Let me ask you something, did she really have hallucinations?” Ostensibly he had never seen this adverse effect. She most definitely had hallucinations.